Background-Cardiac electric therapies effectively terminate tachyarrhythmias. Recent data suggest a possible increase in long-term mortality associated with implantable cardioverter-defibrillator shocks. Little is known about the association between external cardioversion episodes (ECVe) and long-term mortality. We sought to assess the safety of repeated ECVe with regard to cardiovascular mortality and morbidity. Methods and Results-We analyzed the data of the 4060 patients from the AFFIRM (Atrial Fibrillation Follow-up Investigation of Rhythm Management) trial. In particular, associations of ECVe with all-cause mortality, cardiovascular mortality, and hospitalizations after ECVe were studied. Over an average follow-up of 3.5 years, 660 (16.3%) patients died, 331 (8.2%) from cardiovascular causes. A total of 207 (5.1%) and 1697 (41.8%) patients had low ejection fraction and nonparoxysmal atrial fibrillation, respectively; 2460 patients received no ECVe, whereas 1600 experienced ≥1 ECVe. Death occurred in 412 (16.7%), 196 (16.5%), 39 (13.5%), and 13 (10.4%) of patients with 0, 1, 2, and ≥3 ECVe, respectively. There was no significant association between ECVe and mortality within any of the 4 subgroups defined by ejection fraction and atrial fibrillation type, although myocardial infarction, coronary artery bypass graft, and digoxin were significantly associated with death (estimated hazard ratios, 1.65, 1.59, and 1.62, respectively; P<0.0001). ECVe were associated with increased cardiac hospitalization reported at the next follow-up visit (39.3% versus 5.8%; estimated odds ratio, 1.39; P<0.0001). Conclusions-In the AFFIRM study, there was no significant association between ECVe and long-term mortality, even though ECVe were associated with increased hospitalizations from cardiac causes. Digoxin, myocardial infarction, and coronary artery bypass graft were significantly associated with mortality.
- Atrial fibrillation
- Heart failure
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine
- Physiology (medical)